Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Northern Indiana

April 7, 2020Elkhart County, LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 7, 2020, 10:21 PM EDT for Elkhart County, LaGrange County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 10:21 PM EDT (02:21 UTC)
Expired
Apr 7, 2020, 11:00 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Elkhart County, IN, LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 32 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 10:35 PM EDTTSTM WND DMG4 Wsw Middlebury, INPOWER LINES DOWN. REPORTED AT 58670 COUNTY ROAD 29 GOSHEN, IN.
Apr 7, 10:40 PM EDTTSTM WND DMG3 Wsw Middlebury, INTWO TO THREE FOOT DIAMETER TREE DOWN ACROSS ROAD ALONG WITH POWER LINES DOWN. REPORTED AT 58152 COUNTY ROAD 33, MIDDLEBURY, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 9:07 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KIWX 080221
SVRIWX
INC039-087-080300-
/O.NEW.KIWX.SV.W.0007.200408T0221Z-200408T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1021 PM EDT Tue Apr 7 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elkhart County in north central Indiana...
  Western Lagrange County in northeastern Indiana...

* Until 1100 PM EDT.

* At 1021 PM EDT, a severe thunderstorm was located near Bristol, or
  near Elkhart, moving east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Elkhart, Dunlap, Middlebury, Bristol, Topeka, Shipshewana,
  Honeyville and Emma.

This includes Interstate 80 in Indiana between mile markers 95 and
104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8547 4152 8555 4152 8565 4167 8597
      4176 8589
TIME...MOT...LOC 0221Z 288DEG 28KT 4170 8588 

HAIL...1.00IN
WIND...70MPH
 
$$

FISHER
1 follow-up statement
355 
WWUS53 KIWX 080251
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1051 PM EDT Tue Apr 7 2020

INC039-087-080301-
/O.EXP.KIWX.SV.W.0007.000000T0000Z-200408T0300Z/
Elkhart IN-Lagrange IN-
1051 PM EDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART AND
WESTERN LAGRANGE COUNTIES WILL EXPIRE AT 1100 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
north central and northeastern Indiana...and southwestern Michigan.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.

LAT...LON 4171 8547 4152 8555 4152 8565 4167 8597
      4176 8589
TIME...MOT...LOC 0251Z 288DEG 28KT 4163 8559 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:57 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 7, 6:57 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
657 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Issued at 110 PM EDT Tue Apr 7 2020

Partly cloudy skies can be expected through the remainder of the
day with a lull in thunderstorms activity. It will be warm this afternoon
high temperatures into the 70s. Scattered showers and thunderstorms
are expected to redevelop this evening. Some of these thunderstorms
may be severe this evening into the early overnight hours. Another
system will bring a likelihood of more rain for Wednesday evening.
Colder air will build in behind this system with windy conditions
developing for later Wednesday night into Thursday.

&&

.UPDATE...
Issued at 636 PM EDT Tue Apr 7 2020

Forecast mostly remains on track. Latest hi-res guidance shows
that the initiation time could be closer to 01-02z than at 00Z.
Also seeing dewpoints dropping slightly across the area back
towards the mid-50s after reaching to the 60 degree mark earlier
this afternoon. Regardless, elevated instability of around 1000
J/kg as seen on the Valparaiso University sounding and continued
deep layer shear around 50kt will be sufficient for storm
organization and severe weather.

Hail continues to be the primary hazard, and storms upstream have
already proven capable of delivering, 2.5 inches in Jackson, WI
at 4:16 pm CDT and 1.5 inches in Whitehall, MI at 6:30 EDT.

So far, surface observations and VWPs near the front have not
shown the advertised backing of winds which does introduce some
uncertainty into the potential for tornadic development. Something
to keep an eye on over the next couple hours is a quick shift in
surface winds back out of the south or southeast as winds
decouple given the loss of daytime heating.

Straightening of the hodograph over night continues to show
storms taking on a more liner mode which will increase the
potential for damaging wind gusts.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 220 PM EDT Tue Apr 7 2020

Strong to severe thunderstorms still in play for this
evening/tonight. Surface analysis indicating warm front has surged
north of the CWA and extends westward back to frontal wave in
western WI. This has our area in a capped warm sector as elevated
mixed layer spreads eastward in wake over overnight/morning
convection. As skies continue to clear this afternoon expect
continued destabilization beneath the mid-level cap as surface
based CAPE already approaching 2000J/kg over much of the CWA.
Frontal wave/weak surface low will track eastward into central
lower Michigan by 00Z Wed and is expected to be focus for
convective initiation over southern lower Michigan. Forecast
soundings in the vicinity of frontal wave have some turning in
the low levels and with effective shears forecast around
45kts...combined with steep mid-level lapse rates and increasing
boundary layer moisture all point toward potential for discrete
cells early on. This along with mid-level dry layer would be
supportive of large hail and cant rule out possible tornado. Flow
becomes more unidirectional with time and favors transition to
more linear convection that will bring damaging wind potential as
system continues eastward across the area. Low amplitude mid-level
flow suggests a short window for thunderstorms tonight with
majority of HREF members having convection exiting SE CWA around
06Z. Weak surface ridging builds behind this system providing dry
weather for Wednesday and with little change in airmass expect
temperatures to reach into the mid 60s for highs.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 220 PM EDT Tue Apr 7 2020

Strong northern stream upper low moving across Ontario to begin
the forecast period will drag surface cold front across the area
Wednesday night. Very limited instability ahead of this front and
lacking in gulf moisture return will have just low chance for
thunder and fast moving front not expected to bring much in the
way of rainfall either. Strong surface gradient in the wake of
this system will bring windy conditions for Thursday. Forecast
soundings indicating mixing depths reaching 7-9Kft bringing
potential for sustained 35-40kt gusts Thursday afternoon. Surface
high pressure then builds into the TN valley providing dry and
cool conditions Friday and Saturday with highs around 10F below
normal Friday then moderating back near normal for Saturday.
Strengthening southern stream jet dynamics this weekend will have
upper low over the southwest US moving eastward...with both
deterministic solutions and ensemble means showing some degree of
interaction/phasing with the northern stream. Low confidence
patten with respect to details on timing/placement of resulting
surface low track...but in terms of sensible weather impacts for
our area look for precip chances to return Saturday night...and
given model and ensemble member differences...not surprising to
see blend yielding off and on low chance POPs on into the
beginning of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 636 PM EDT Tue Apr 7 2020

Main change to the existing TAFs was to change the tempo mention for
both KFWA and KSBN to prevailing to capture expected convection.
Outside of convection, ceilings should hold to VFR until after the
passage for a cold front later tonight between 04z and 09z from
north to south. Behind the front, low stratus will be possible
through sunrise. This stratus will likely persist for several hours
past sunrise, but KFWA should be able to return to VFR around midday
given less moisture.

When convection affects the terminals, expect degraded ceilings and
visby as well as strong wind gusts. Have taken ceilings/visby down
to IFR for KSBN and MVFR for FWA, but temporary lower conditions are
possible.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Thursday morning through Friday morning for
     LMZ043-046.

&&

UPDATE...CM
SYNOPSIS...Marsili/Cobb
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 7, 9:09 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
909 PM EDT Tue Apr 7 2020

INZ004>009-014-016>018-025>027-MIZ078>081-OHZ001-002-004-005-015-016-
024-025-090115-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-
Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
909 PM EDT Tue Apr 7 2020

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy conditions are expected late Wednesday night into Thursday.
Wind gusts to 40 mph are possible, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ012-013-015-020-022>024-032>034-090115-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Grant-Blackford-
Jay-
909 PM EDT Tue Apr 7 2020 /809 PM CDT Tue Apr 7 2020/

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/
WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy conditions are expected late Wednesday night into Thursday.
Wind gusts to 40 mph are possible, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ003-MIZ077-090115-
La Porte-Berrien-
909 PM EDT Tue Apr 7 2020 /809 PM CDT Tue Apr 7 2020/

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/
WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy conditions are expected late Wednesday night into Thursday.
Wind gusts in excess of 40 mph are possible, especially on Thursday.

Strong winds and building waves late Wednesday night into Thursday
may result in some lakeshore flooding across southern Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-090115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
909 PM EDT Tue Apr 7 2020

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Hazardous conditions for small craft are expected late Wednesday
night through Friday. Some gale gusts are possible late Wednesday
night through Thursday afternoon.

In the hours before

Local storm report, Apr 7, 9:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
942 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 NE NEW BUFFALO        41.80N 86.74W
04/07/2020  E0.50 INCH       BERRIEN            MI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

CM
Special weather statement, Apr 7, 9:53 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
953 PM EDT Tue Apr 7 2020

INZ003-004-012-080245-
La Porte-St. Joseph-Starke-
953 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOSEPH...
NORTHEASTERN STARKE AND CENTRAL LA PORTE COUNTIES...

At 953 PM EDT/853 PM CDT/, a strong thunderstorm was located near
Valparaiso, moving east at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

This storm will be near...
  Westville and Wanatah around 1005 PM EDT.
  Kingsford Heights around 1025 PM EDT.
  Walkerton and Koontz Lake around 1045 PM EDT.

Other locations impacted by this storm include Pinhook, South Center,
Salem Heights, Fish Lake, Otis, Hanna, Tracy, Kingsbury, Stillwell
and Union Mills.

This includes Interstate 80 in Indiana between mile markers 38 and
41.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4161 8693 4160 8650 4137 8648 4142 8693
TIME...MOT...LOC 0153Z 274DEG 27KT 4152 8699

HAIL...0.75IN
WIND...30MPH

JBALL
Local storm report, Apr 7, 10:06 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             ROLLING PRARIE          41.67N 86.62W
04/07/2020  M0.70 INCH       LA PORTE           IN   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES.

&&

CM
Local storm report, Apr 7, 10:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 NE BARRON LAKE        41.85N 86.17W
04/07/2020  E0.75 INCH       CASS               MI   PUBLIC

            REPORT FROM MPING: PENNY (0.75 IN.).

&&

CM
Local storm report, Apr 7, 10:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1013 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             SIMONTON LAKE           41.75N 85.97W
04/07/2020  M0.75 INCH       ELKHART            IN   TRAINED SPOTTER

&&

CM
Local storm report, Apr 7, 10:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND GST     1 S EDWARDSBURG         41.78N 86.08W
04/07/2020  M63 MPH          CASS               MI   TRAINED SPOTTER

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:07 PM EDTSpecial Marine WarningIWX53 min
Apr 7, 9:36 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Apr 7, 9:53 PM EDTSpecial Weather StatementIWXLaPorte52 min
Apr 7, 10:07 PM EDTSpecial Marine WarningIWX38 min
Apr 7, 10:08 PM EDTSevere Thunderstorm WarningIWXElkhart29 min
Apr 7, 10:29 PM EDTSpecial Weather StatementIWXElkhart46 min
Apr 7, 10:41 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke49 min
Apr 7, 10:45 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben45 min
Apr 7, 11:05 PM EDTSpecial Weather StatementIWXKosciusko40 min
Apr 7, 11:21 PM EDTSpecial Weather StatementIWXKosciusko, Marshall39 min
Apr 7, 11:33 PM EDTSpecial Weather StatementIWXDeKalb, Noble42 min
Apr 7, 11:52 PM EDTSpecial Weather StatementIWXStarke38 min
Apr 8, 12:07 AM EDTSpecial Weather StatementIWXWhitley38 min
Apr 8, 12:22 AM EDTSpecial Weather StatementIWXAdams, Whitley38 min
Apr 8, 12:30 AM EDTSpecial Weather StatementIWXFulton, Wabash45 min
Apr 8, 12:40 AM EDTSpecial Weather StatementIWXBlackford, Jay35 min
Apr 8, 1:19 AM EDTSpecial Weather StatementIWXJay26 min
Apr 8, 4:19 AM EDTSmall Craft AdvisoryIWX28 hr
Apr 8, 8:21 AM EDTDense Fog AdvisoryIWX99 min
Apr 8, 8:24 AM EDTMarine Dense Fog AdvisoryIWX96 min
Apr 8, 10:57 AM EDTMarine Dense Fog AdvisoryIWX9 hr
Apr 8, 3:30 PM EDTLakeshore Flood AdvisoryIWX36 hr
Apr 8, 7:56 PM EDTSpecial Weather StatementIWXCass, Fulton, White34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.